Chat Now!   Member Gallery    Anxiety Zone Wire    Games   Social Groups   AZ Member Blogs   Health News  Bored?

Author Topic: recently put on Zoloft. 6 days in... don't know how much longer I can take.  (Read 610 times)

0 Members and 1 Guest are viewing this topic.

Offline Beckie210789

  • Newbie
  • *
  • Posts: 7
  • Rec's: 0
  • Gender: Female
  • Personal text
    • Poke This Member
I'm new here, but here's a little back story. I have grown up with mild anxiety in certain situations since I was 5 years old. I was able to self soothe and kind of 'mind over matter' the whole thing for years. I'm 30 years old now, and finally was able to get myself to a doctor for treatment. I was put on Celexa the first day, and woke up with the worst panic attack of my life. 

I went back to the doctor that same day and was told that the panic was 'me' and not the drug.  I was sent home with a prescription for Zoloft.  Okay, and then I did some research.  And it seems like most people who go on SSRI drugs to help with anxiety, go through weeks if not more, of heightened anxiety because of the drug regulating in your system. I'm only on 25mg, and I'm sure my gp is going to want to up my prescription dose.

I've already lost a week of work, and just took off this coming week. I don't think I can take an SSRI anymore. I'm a workaholic and a perfectionist, and OCD. I can barely get out of bed, my house is a wreck, and I feel like this is exacerbating things.

If I stop the SSRI, since I've only been taking it 5 days, I would assume I should start feeling like my old self in a 4-5 days right? I haven't made the decision yet, I want to call my gp first and get his opinion.

Before being on the SSRI, I was treating as needed with .25mg of xanax, and a prescription of 60 pills would last me over a year. I dealt well with mild anxiety, especially at work. I am in a social atmosphere, and being busy and around people keeps my mind busy.

A little bit about my anxiety... I don't have 'worries'  I have a bit of stress, everyone does. I don't feel like I ruminate. and when my panic comes on, it's usually nothing that triggers it, it just happens. Sometimes are worse than others, but it really never effected my day to day life (career, errands etc) It comes on more when I'm home on the weekends and have finished up any cleaning errands etc that I had planned.  It's that lack of things to do that can make me anxious.


As far as lifestyle, I live below my means, I have a secure job (for the time being anyway since I've had to take so much time off in the past week) I make decent money, I just bought my dream car, I have an amazing boyfriend, I successfully pulled off cooking 2 thanksgiving dinners within 5 days of each other, my house was decorated for Christmas the day after black friday, and my christmas shopping has been done since right before I started on the meds. I even had most of it wrapped and under the tree. OCD much? Yes and diagnosed, but productive.

If I go off the zoloft, and just treat as needed with xanax or klonopin, I feel like I could get back into the normal swing of life.

I think on weekends I could pick up painting again when I'm out of things to do. I never woke up with panic before taking the SSRI, and now I'm almost afraid to go to sleep because of what I could wake up to. I never had sleeping problems at all, with the exception of a cat who's stomach is a bottomless pit, and will let me know when he's ready to be fed. I know if I wait it out the zoloft is supposed to work, but I don't know if I can get through that without loosing my client base at work.  Any thoughts, advice etc would be appreciated. I really want my old self back, even if my old self isn't perfect.
Bookmark and Share

Offline EclecticJoe

  • Sr. Member
  • ****
  • Posts: 345
  • Rec's: 5
  • Gender: Male
  • Personal text
    • Poke This Member
SSRIs can cause startup anxiety that can last 2-3 weeks. If you increase the dose, sometimes it's like starting the clock over. Your doctor shouldn't have dismissed that as being you although if you have "medicine anxiety" then he could have been partially correct. Paxil did the same thing with me.

SSRIs aren't for everyone and certainly aren't for everyone with mild to moderate anxiety like you described. When they work, they are often life changing for the better. When they don't you are better off taking an M&M or Tic Tac. Ian can weigh in on the science of it all.

Maybe you should have another visit with your doctor.
Bookmark and Share

Offline laura124

  • Hero Member
  • *****
  • Posts: 680
  • Country: us
  • Rec's: 10
  • Gender: Female
    • Poke This Member
OK, my doctor put me on zoloft and told me to take HALF of the 25 mg for the first week than increase to the full 25 mg on the second week.  I immediately had side effects even with half.  But I was so totally motivated to feel "normal" again so I kept it up and chalked it up to my brain getting acclimated to it.  Never called the doctor (psychiatrist) and increased to full 25 mg dose after a week.  I felt horrible!  Terrible headaches every afternoon, where I had to lie down.  Extremely lethargic and unmotivated, tired, depressed but anxious.  Horrible dreams and started feeling paranoid that my husband was cheating on me when he was away on a business trip---I just felt sooooo crappy and not myself.  So at the end of the second week I just quit taking it.  It took about a week to feel back to myself.

When I went back to the doctor for a follow-up visit he told me that I definitely may be one of the few people that cannot tolerate SSRI's.  He said that Zoloft is the SSRI with the least side effects so if I couldn't tolerate half the lowest dose, I probably wouldn't tolerate any of them.  He also said that I should have called him to report the side effects and he would have told me not to progress to the full 25 mg on the second week.  So he actually prescribed Ativan for occasional panic or anxiety and told me to run on the treadmill minimum 3x a week.  I'm a runner anyway but had quit when I went through an anxious period.

So that's my experience with it.  Maybe you're one of the few that cannot tolerate SSRI's too?  I would call your doctor to ask how to proceed.
Bookmark and Share

Offline Beckie210789

  • Newbie
  • *
  • Posts: 7
  • Rec's: 0
  • Gender: Female
  • Personal text
    • Poke This Member
I did call and talk to my doctor. He gave me permission to stop taking the zoloft, and to just treat with xanax or klonopin as needed. He wants me to call him in a week and let me know how I'm doing. I took the zoloft this morning before talking to him, so now I guess it's a matter of it getting out of my system.  Even though I'm a little anxious off of all meds, I can deal with that, because that was NOTHING compared to what the past week has been. I never want to feel anxiety like I have from this medicine EVER again. Here's keeping my fingers crossed.
Bookmark and Share

Offline insights

  • Hero Member
  • *****
  • Posts: 3765
  • Country: au
  • Rec's: 86
  • Gender: Male
  • Mood: Curious
    Curious
    • Poke This Member
I went back to the doctor that same day and was told that the panic was 'me' and not the drug.

I suspect you were both guilty, but the drug probably more so than you, especially if you were started on 20mg.

Quote
Before being on the SSRI, I was treating as needed with .25mg of xanax, and a prescription of 60 pills would last me over a year. I dealt well with mild anxiety, especially at work. I am in a social atmosphere, and being busy and around people keeps my mind busy.

I don't see the point of taking something daily for an occasional problem, so if you only need to take Xanax once or twice a week it is, IMHO, the better option.

However, doctors are, unfortunately, becoming increasing reluctant to prescribe benzodiazepines because of a perceived issue with dependence despite it being as much a problem with antidepressants, so you need to get your doctor's views on this. Xanax is only the better option if you can get it.

Ian
Bookmark and Share
NOTE: I'm not a doctor, and particularly not yours, so there may be factors I'm unaware of. Therefore all advice is of a general nature and you should consult your doctor before following any of it, especially before changing med doses.

Tags:
 

Related Topics

  Subject / Started by Replies Last post
6 Replies
5277 Views
Last post October 23, 2007, 12:26:52 PM
by schwenk78
13 Replies
7948 Views
Last post May 02, 2010, 02:24:01 PM
by WiSp
7 Replies
2759 Views
Last post August 15, 2011, 11:17:18 PM
by WiSp
2 Replies
2239 Views
Last post August 14, 2012, 08:57:29 PM
by sixpack
3 Replies
255 Views
Last post December 06, 2012, 10:47:53 AM
by gcalex
8 Replies
845 Views
Last post March 01, 2013, 06:44:46 AM
by ruthless

anything